Despite being non-fatal, “greening out” is considered overdosing on cannabis or experiencing a harsh reaction to tetrahydrocannabinol, the main psychoactive cannabinoid in THC products.
In this article, you’ll learn to spot if you or someone around you is greening out, what causes it, how to stay calm, and more useful information. Even if you don’t smoke or use cannabis, learning the signs and symptoms of greening out can prepare you in case of an emergency.
Is Greening Out The Same As Overdosing?
Greening out, also called “whiting out”, gets its name from individuals appearing pale (turning “green” or “white”) when they start to feel sick from cannabis. Overdosing on drugs, such as heroin or meth, is mainly associated with being fatal. In the case of cannabis, overdosing or “greening out” is an extreme reaction to consuming too much THC.
Is A Cannabis Overdose Fatal?
Although it does come with anxiety-inducing side effects, there are no documented cases of fatal or life-threatening overdoses from cannabis in medical literature, and most individuals run no risk of dying from the chemical changes in their bodies.
The safety profile of cannabis and its chemical components is generally favorable, with the Drug Enforcement Agency (DEA) acknowledging that it is impossible to achieve a lethal dose from any part of the cannabis plant or its extracts. However, that have been cases where greening out has amplified or worsened an existing mental health or medical conditions, such as depression, bipolar disorder, lung disease, or heart problems.
Side Effects & Symptoms Of Greening Out
While greening out symptoms can be challenging to experience, they are relatively easy to recognize if you know the main signs. These include:
- Pale, ashy, “green” or “white” skin
- Nausea, dizziness, light-headedness, or lack of mobility
- Extreme confusion or inability to focus
- Anxiety, panic attacks, or increased heart rate.
- Delusions, blurred vision, or mild hallucinations
- Increased blood pressure or blood sugar
- In extreme cases, vomiting. Although, this is not as common since medical marijuana is often prescribed to help with nausea in patients with qualifying medical conditions.
What Causes Greening Out?
Four main factors can cause someone to green out or overdose on cannabis.
- Overconsumption: In legal states, the amount of THC inside a cannabis product is labeled for individuals, as required by law. In states where cannabis is illegal, homemade THC edibles, candies, or sublingual oils are untested and unregulated. This means you won’t know how much THC is truly inside a cannabis-infused gummy or chocolate bar. It’s always important to wait for the effects to begin before consuming more cannabis products, especially when eating or drinking them.
- Consuming more potent products: First-time smokers who are unsure of their body’s tolerance, users of THC vape cartridges or bongs, and those who consume cannabis concentrates like shatter, wax, butane hash oil (dabbing), and butter are also at risk of greening out, as these products are generally much more potent than cannabis flower.
- Cross-fading: While not always the case, consuming alcohol in conjunction with cannabis use can increase the risk of “greening out” or experiencing negative side effects. Combining any two drugs can be dangerous, especially when both have depressant effects that slow down the central nervous system to dangerous levels. Research has shown that the presence of alcohol in the blood can accelerate the absorption of THC, resulting in a stronger and often unpleasant effect.
- Consuming laced weed: In some cases, THC flower or products can be laced with a stronger, more addictive, and more dangerous substance such as Fentanyl, PCP, or Spice. If you notice yourself or someone around you feeling a more intense high than usual, accompanied by mood changes, loss of consciousness, seizures, or chest pain, contact emergency services as soon as possible. Don’t be afraid to call emergency services if you think your cannabis was laced.
Read more: 6 Common Myths About Weed
Can You Green Out From CBD?
While it is possible to experience some adverse effects from consuming too much CBD, cannabidiol is non-intoxicating and does not have the psychoactive effects of THC. However, consuming very high doses of CBD can lead to drowsiness, dry mouth, and changes in appetite or mood.
5 Ways To Stay Calm While Greening Out
Greening out is not permanent, and Poison Control reports that most adults can handle the effects of cannabis on their own and do not require medical aid or hospitalization. If you notice yourself feeling any of the symptoms mentioned above, here’s what you can do.
- Don’t try cannabis alone: If you’ve never tried cannabis before or are attempting to take more than usual, try to ensure you’re not alone. Having someone nearby who can comfort you or someone who knows you are using THC can help in case you experience extreme effects.
- Remain calm: Remember, it may feel like it may never end, but the most intense symptoms only last for a few minutes up to an hour. Take some deep breaths and remind yourself that it’s not fatal. However, if symptoms last up to or more than 24 hours, seek medical attention and tell professionals your weed may have been laced.
- Drink water: Drinking plenty of water and having a healthy liver can help flush marijuana’s effects from your system quickly without feeling its extreme effects. Additionally, drinking juice or Gatorade can increase your blood sugar levels, which can help alleviate feelings of dizziness.
- Lay down or get some rest: If you feel like you’re greening out, lying down can help to calm your body and mind. Sleeping can also be beneficial as many people feel tired when they consume THC, so closing your eyes and taking a nap may help to pass the time. Then, when you wake up from the deepest nap you’ve ever had, the most intense symptoms should be gone.
- Eat, but no high fats: Eating is a great way to help your body metabolize the cannabis in your system. But be warned, foods high in fats, like cheese, meat, butter, or fried foods, can worsen the symptoms of greening out.
How To Comfort A Friend Who’s Too High
If around someone you has smoked too much weed or is having an extreme reaction to the effects of THC, stay and comfort them. Keeping them comfortable and reassured can alleviate some of their intense symptoms, such as anxiety and paranoia.
If their symptoms are worsening or you think their weed was laced with another drug, call emergency services. It’s important to note that the police typically do not show up at an ambulance call that involves illegal drugs unless specifically requested by the paramedics. And these requests are usually made if there is a risk of violence, or another crime is suspected.
How To Detox From Cannabis
If you are concerned about your cannabis use and want to know how to detox from cannabis, now’s the time to start looking into detox or addiction treatment centers. These facilities are not there to judge or shame you but to help you find a path toward wellness without substances. Here are a few options if you want to detox or stop using cannabis.
Contact Asheville Detox Center
If you or someone you love is struggling with a substance use disorder, contact Asheville Detox Center. Our experienced detox specialists can offer the support, safety, and comfort you need to detox from all traces of drugs or alcohol. Once you leave our center, we’ll direct you to more structured programs where you can work through addictive behaviors and find healthy coping habits. Call today and learn more about our programs through one of our skilled admissions agents.